Article Text

PDF

PTH-114 Skin Pathology Associated with Anti-Tumour Necrosis Factor (ANTI-TNF) Therapy- a Single UK IBD Centre Experience
  1. T C Shepherd1,
  2. E Cronin1,
  3. K Greveson1,
  4. O Epstein1,
  5. G Erian1,
  6. F Jaboli1,
  7. E Despott1,
  8. M Hamilton1,
  9. C Murray1
  1. 1Gastroenterology, Royal Free Hospital, London, UK

Abstract

Introduction With the increasing use of biologic therapy in the treatment of inflammatory bowel disease (IBD) there has been a reported increase in dermatological conditions associated with therapy in patients with IBD. We carried out a prospective audit to identify the proportion of IBD patients at The Royal Free Hospital on anti-TNF therapy developing therapy related inflammatory skin pathology

Methods 141 IBD patients on anti-TNF therapy (either infliximab or adalimumab) were sent a postal questionnaire to identify patients who had experienced identifiable and associated skin conditions. The questionnaire included information regarding the body site affected, dermatology opinion and whether therapy had to be stopped. Data for infliximab and adalimumab were analysed.

Results Of 141 patients, 105 replied (71 (74%) infliximab and 34 (74%)adalimumab).In both groups 32% of patients described new skin complaints attributable to anti-TNF therapy (n = 23 in infliximab group, n = 11 in adalimumab group). Sites of skin inflammation were common to both groups; face (29%), trunk (21%), legs (14%) and arms (14%). Combined data showed only 44% of patients were reviewed by a dermatologist and received a formal diagnosis. No patients on adalimumab stopped treatment, while 3 stopped therapy in the infliximab group (9% overall).

Conclusion Although IBD is itself associated with skin pathology, recent studies have demonstrated that patients on anti-TNF therapy develop inflammation of the skin (1), and our data support the concept that paradoxical skin inflammation related to anti-TNF therapy is a class effect. [c1] In our cohort few patients had to stop therapy which is similar to some (1), but not all reported studies (2,3). Less than half of affected patients received consultant dermatological review.

[c1]Can’t just give a figure ‘if’ they had responded.

Disclosure of Interest None Declared.

References

  1. Cleynen I, Vermeire S. Paradoxical inflammation induced by anti-TNF agents in patients with IBD. Nat Rev Gastroenterol Hepatol. 2012 Sep; 9(9):496–503.

  2. Cullen, G., Kroshinsky, D., Cheifetz, A. S. & Korzenik, J. R. Psoriasis associated with anti-tumour necrosis factor therapy in inflammatory bowel disease: a new series and a review of 120cases from the literature. Aliment. Pharmacol. Ther. 34, 1318–1327 (2011).

  3. Baumgart, D. C., Grittner, U., Steingraber, A., Azzaro, M. & Philipp, S. Frequency, phenotype, outcome, and therapeutic impact of skin reactions following initiation of adalimumab therapy: experience from a consecutive cohort of inflammatory bowel disease patients. Inflamm. Bowel Dis. 17, 2512–2520 (2011).

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.